MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HOUSTON CONSTELLATION ULTRAVIT PROBE; VITRECTOMY, INSTRUMENT CUTTER

ALCON RESEARCH, LLC - HOUSTON CONSTELLATION ULTRAVIT PROBE; VITRECTOMY, INSTRUMENT CUTTER
Catalog Number 8065750948
Medical Device Problem Code Failure to Cut (2587)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/08/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A nurse reported a vitrectomy probe was stringy and could not cut during the vitrectomy procedure.The product was replaced and the procedure was completed.There was no patient harm.Additional information was received from the company representative indicating aspiration was functioning well.
 
Additional Manufacturer Narrative
One opened probe was received, without a tip protector, in a pouch.The sample was visually inspected and found to be nonconforming with orange/brown foreign material on the port face.The sample was then functionally tested for actuation and cut, the sample was found to be conforming for actuation and nonconforming for cut.The probe was disassembled and the components inspected.Excessive wear observed on inner cutter when compared to the degree of wear based on continuous actuation of the probe visual standard photos.Wear marks observed along the inner cutter.Gouge marks observed at several locations along the inner cutter.Orange/brown foreign material observed along the inner cutter.A review of the device history record traceable to the lot number obtained from the device¿s rfid (radio frequency identification) tag, indicates that the reported product was processed and released according to the reported product¿s acceptance criteria.A photo provided was reviewed which shows a pak label with same product and lot number as reported.The complaint evaluation confirms the probe had a cut failure.The root cause for the cut failure as well as the foreign material observed is due to the excessive surgical use of the probe.The vitrectomy portion of the procedure is typically less than 20 minutes and it appears that the probe has experienced a use much greater than this typical timeframe.The excess usage of the probe will wear and damage the inner cutter such that the cutter function becomes poor, bent, or does not function at all.No action has been taken by the manufacturing site as it appears that the observed cut failure was due to excessive use of the probe by the user.All probes are 100% visually inspected and tested for actuation, aspiration, and cut during manufacturing.Any non-conformances found are removed from the lot and scrapped.Complaints are reviewed and monitored at regular intervals for any significant adverse trends.No adverse trends have been observed associated with the reported product and event.No further actions are required.The manufacturer internal reference number is: (b)(4).

Brand Name
CONSTELLATION ULTRAVIT PROBE
Common Device Name
VITRECTOMY, INSTRUMENT CUTTER
Manufacturer (Section D)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer (Section G)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key14874537
Report Number1644019-2022-00504
Device Sequence Number5035329
Product Code MLZ
UDI-Device Identifier00380657509485
UDI-Public00380657509485
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K093305
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 10/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2023
Device Catalogue Number8065750948
Device Lot Number2504772H
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/12/2022
Supplement Date Received by Manufacturer09/23/2022
Initial Report FDA Received Date06/30/2022
Supplement Report FDA Received Date10/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown